Alert archive / Kansas / Flash Flood Warnings in 2017
Flash Flood Warning 48, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Oct 2, 2017, 8:34 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2017, 8:34 PM CDT (01:34 UTC)
- Expired
- Oct 3, 2017, 2:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gove County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 122 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 8:55 PM CDT | FLASH FLOOD | 10 Sw Gove, KS | DELAYED LSR. FLASH FLOODING CONFIRMED BY NWS STORM SURVEY AND EMERGENCY MANAGEMENT. MANY ROADS ACROSS GOVE COUNTY WERE CLOSED. TIME ESTIMATED FROM RADAR. |
| Oct 2, 9:55 PM CDT | FLASH FLOOD | 4 N Gove, KS | DELAYED LSR. NUMEROUS ROADS IN GOVE COUNTY WERE FLOODED DUE TO HEAVY RAINFALL ACROSS THE COUNTY. WATER WENT OVER HWY 23 NORTH OF ROAD W. EMERGENCY MANAGER REPORTED THIS FLOODING THE NIGHT IT OCCURRED. |
| Oct 2, 9:55 PM CDT | FLASH FLOOD | 5 N Gove, KS | WATER IS FLOWING OVER KS23 BETWEEN MILE MARKER 155 AND 156. ROAD IS CLOSED. |
| Oct 2, 10:45 PM CDT | HEAVY RAIN 3.65 | Quinter, KS | THIS RAINFALL AMOUNT IS FROM 8PM TO 1045PM CDT. THE REPORT ALSO STATED THAT THERE WAS FLOODING IN THE FRONT YARD OF THE HOUSE. REPORT RECEIVED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.2
The text
As transmitted.
284
WGUS53 KGLD 030134
FFWGLD
KSC063-179-030430-
/O.NEW.KGLD.FF.W.0048.171003T0134Z-171003T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
834 PM CDT MON OCT 2 2017
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southern Sheridan County in northwestern Kansas...
Central Gove County in west central Kansas...
* Until 1130 PM CDT
* At 831 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two and a half to four inches
have fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Quinter, Grainfield, Gove and Park.
This includes Interstate 70 in Kansas between mile markers 87 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3871 10064 3924 10061 3925 10017 3924 10016
3913 10016 3885 10015
$$
Buller3 follow-up statements
097
WGUS73 KGLD 030309
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
1009 PM CDT MON OCT 2 2017
KSC063-179-030430-
/O.CON.KGLD.FF.W.0048.000000T0000Z-171003T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan KS-Gove KS-
1009 PM CDT MON OCT 2 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
SOUTHERN SHERIDAN AND CENTRAL GOVE COUNTIES...
At 1007 PM CDT, Doppler radar indicated heavy rain across the warned
area. Flash flooding is already occurring. At 955 PM CDT, emergency
management reported water is flowing over Kansas Highway 23 between
mile marker 155 and 156. The highway is closed at this location.
Some locations that will experience flooding include...
Quinter, Grainfield, Gove and Park.
This includes Interstate 70 in Kansas between mile markers 87 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3871 10064 3924 10061 3925 10017 3924 10016
3913 10016 3885 10015
$$
Buller890
WGUS53 KGLD 030425
FFWGLD
KSC063-179-030730-
/O.EXT.KGLD.FF.W.0048.000000T0000Z-171003T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1125 PM CDT MON OCT 2 2017
The National Weather Service in Goodland has extended the
* Flash Flood Warning for...
Southern Sheridan County in northwestern Kansas...
Central Gove County in west central Kansas...
* Until 230 AM CDT
* At 1120 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain will soon be moving across the warned area. Flash
flooding is already occurring due to the earlier rainfall.
* Some locations that will experience flooding include...
Quinter, Grainfield, Gove and Park.
Additional rainfall amounts of one to two inches are possible in the
warned area. Due to the earlier heavy rainfall, this will continue
the current flash flooding or make it worse. Highway 23 between
Grainfield and Gove has already been closed.
This includes Interstate 70 in Kansas between mile markers 87 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3871 10064 3924 10061 3925 10017 3924 10016
3913 10016 3885 10015
$$
Buller088
WGUS73 KGLD 030723
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
223 AM CDT TUE OCT 3 2017
KSC063-179-030732-
/O.EXP.KGLD.FF.W.0048.000000T0000Z-171003T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan KS-Gove KS-
223 AM CDT TUE OCT 3 2017
...THE FLASH FLOOD WARNING FOR SOUTHERN SHERIDAN AND CENTRAL GOVE
COUNTIES WILL EXPIRE AT 230 AM CDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3871 10064 3924 10061 3925 10017 3924 10016
3913 10016 3885 10015
$$
024What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 4:04 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Oct 2, 4:04 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Goodland KS 304 PM MDT Mon Oct 2 2017 .SHORT TERM...(This afternoon through tonight) Issued at 303 PM MDT Mon Oct 2 2017 Amplified pattern remains in place with large scale upper trough over the western US, and southwest flow over the Central High Plains. A stalled front is just east of our CWA, with stratus extending west over much of our CWA. There has been a trend in stratus beginning to break up, particularly in our southwest. This afternoon-Tonight: There is a sharp cutoff along the frontal zone in our east where supercell development is possible this afternoon/evening. Deep strong shear has already developed as strong sw flow overrides low level veering along frontal zone (mesoanalysis shows bulk effective shear around 50kt). Short range guidance still supports this front lifting northwest, and this could allow more favorable air mass/instability to build into our CWA. There has been very little movement so far, and if the front remains further south this could limit severe threat further south and east. Better forcing increases as a shortwave troughs the base of the upper trough and interacts with elevated frontal zone over the rest of our CWA. Elevated instability isn't as high, but high shear will be in place as evening moves on. High resolution guidance continues to indicate several clusters or linear segments forming and this may support more of a wind threat late this evening (assuming winds are able to penetrate stable low levels at that point). .LONG TERM...(Tuesday through Monday) Issued at 303 PM MDT Mon Oct 2 2017 Tuesday-Friday night: Large scale upper low will be slow to break down, with individual closed centers breaking off across the northern plains. Deep moisture builds with the southwest flow ahead of the trough and with a stalled frontal zone in place we will see increasing precip chances. Temps are particularly trick as period of cloud cover and precip could hold highs down, while between shortwaves we should see increasing WAA and highs closer to upper 70s/near 80F. Sunday-Monday: Stronger upper troughs from Canada begin to drop towards the plains during these periods. Precip chances are less certain due to dry air mass ahead of these troughs, however we may see the coldest air mass of the season so far reach our CWA by Monday-Monday night and increasing frost potential. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1152 AM MDT Mon Oct 2 2017 Low stratus is lingering along a front southeast of both KGLD and KMCK. As this front lifts northwest MVFR conditions will begin to build over both terminals, with IFR possible late tonight (low confidence on this). Current obs/model trend is to slow down the timing, and I adjusted TAFs to reflect this. Showers/thunderstorms are also expected to develop along this front, with coverage increasing this evening at both terminals. Best overall chance for lower cigs and thunderstorms will be at KMCK this evening. Another cold front moves through the region tonight with winds shifting to the northwest, and then conditions improving by 12Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...DR AVIATION...DR
Hazardous weather outlook, Oct 2, 12:20 PM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Mon Oct 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are expected to develop east of Highway 83 this afternoon, with coverage increasing across the entire region this evening. Severe weather will be possible across the region. The best chance for severe weather will be east of Highway 83 this afternoon and early evening, where hail greater than 2 inches, damaging winds in excess of 60 mph, and a few tornadoes will be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 PM MDT (2 PM CDT) through this evening.
In the hours before
Local storm report, Oct 2, 8:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL 6 S GOVE 38.88N 100.51W
10/02/2017 M1.00 INCH GOVE KS TRAINED SPOTTER
ALSO REPORTED ESTIMATED 50 MPH WINDS.
&&
TLYNCHLocal storm report, Oct 2, 8:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 W GOVE 38.96N 100.55W
10/02/2017 M1.00 INCH GOVE KS TRAINED SPOTTER
SPOTTER REPORTS THAT POWER IS OUT AT THE MOMENT.
&&
TLYNCHLocal storm report, Oct 2, 8:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 3 W GOVE 38.96N 100.55W
10/02/2017 E1.75 INCH GOVE KS TRAINED SPOTTER
&&
MBULLERLocal storm report, Oct 2, 8:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 1 SE GRAINFIELD 39.11N 100.46W
10/02/2017 M1.75 INCH GOVE KS EMERGENCY MNGR
&&
TLYNCHLocal storm report, Oct 2, 8:27 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 ESE YUMA 40.11N 102.67W
10/02/2017 M0.88 INCH YUMA CO TRAINED SPOTTER
&&
TLYNCHLocal storm report, Oct 2, 8:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL STRATTON NE 40.15N 101.23W
10/02/2017 M1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:07 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas, Wallace, Wichita | 38 min |
| Oct 2, 7:16 PM CDT | Tornado Warning | GLD | Gove, Logan | 29 min |
| Oct 2, 7:40 PM CDT | Tornado Warning | GLD | Gove, Sheridan | 35 min |
| Oct 2, 7:52 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Logan, Sheridan, Thomas | 38 min |
| Oct 2, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 47 min |
| Oct 2, 8:02 PM CDT | Flash Flood Warning | GLD | Gove, Logan, Sheridan, Thomas | 3 hr |
| Oct 2, 8:22 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 26 min |
| Oct 2, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Logan, Sheridan | 58 min |
| Oct 2, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
| Oct 2, 9:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Logan, Sheridan | 45 min |
| Oct 2, 9:49 PM CDT | Flash Flood Warning | GLD | Graham | 6 hr |
| Oct 2, 10:02 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 43 min |
| Oct 2, 10:13 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 32 min |
| Oct 2, 10:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 30 min |
| Oct 2, 10:56 PM CDT | Special Weather Statement | GLD | Sheridan | 34 min |
| Oct 2, 10:59 PM CDT | Special Weather Statement | GLD | Graham | 31 min |
Nearby
Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.